Hail, Holt
- When
- July 31, 3:00 AM CST
- Where
- Holt County, 11 mi S of Atkinson
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 42.367, -98.967
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 31, 2:02 AM CST, 58 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 302 AM CDT THU JUL 31 2003 NW FLOW CONTINUES OVER CWA AND VCNTY WITH UPPER LOW SPINNING SOUTHWARD INTO NORTHERN MN AND RIDGING OVER MUCH OF WESTERN CONUS. CWA TRAPPED BETWEEN REALLY DRY AIR TO NORTHWEST AND MOIST AIR TO THE SOUTH. AREA PROFILER NOT SHOWING HINT OF SOUTHERLY LOW LEVEL JET AT 04Z...BUT SHOULD EVENTUALLY KICK IN AND HELP BRING BETTER MOISTURE INTO NE BY SUNRISE. SFC FEATURES DIFFUSE ATTM BUT SEEMS TO BE WEAK LOW PRESSURE ACROSS NEAST SD WITH SFC BOUNDARY EXTENDING SW TO NEAR THE WY/SD/NE BORDERS. AS LOW LEVEL JET INCREASES THIS AM SO DOES THETA-E ADVECTION ACROSS SOUTHERN/EASTERN NEB. THIS WILL SET UP DECENT INSTABILITY THIS AFTERNOON WITH SB CAPES 2500+ SOUTH OF AN OGA TO BUB LINE BY LATE AFTERNOON. HIRES ETA SHOWING THIS AREA ALONG AND SOUTH OF SFC CONVERGENT BOUNDARY WHICH WILL BE HEADING SOUTH THROUGH THE DAY. HEATING...BOUNDARY AND STEEP LAPSE RATES SHOULD HELP OVERCOME THE CAP BY LATE AFTERNON AND WITH DECENT SHEAR SVR WX LOOKS TO BE IN THE CARDS. ADDITIONAL STORMS MAY FIRE IN HIGHER TERRAIN TO WEST WITH SFC HEATING AND S/W HELPING OUT. FLOW WILL DIRECT THESE INTO WESTERN CWA AND EXPECT MUCH OF THIS TO DIE OFF AFTER SUNSET WITH AS LOW LEVEL JET IS INTO EASTERN KS/NE. CONVECTON IN EASTERN SHOULD ALSO HEAD SE THROUGH THE EVENING WITH MOST ACTION OVER BY MIDNIGHT. OVERALL BEST CHANCES IN SOUTH/EAST WITH LESSER CHANCES TO NORTH...MAY KEEP SLIGHT CHANCE IN SO PANHANDLE PORTIONS OF SW. WHERE BOTH MODELS TO SOME EXTENT KEEP CONVECTION POSSIBLE WITH S/WAVE IN WAA REGIME WITH LOW LEVEL EASTERLY FLOW TOPPED BY FASTER W/NW FLOW...WITH UPPER JET AXIS OVERHEAD. WILL LEAVE FRI DRY ATTM AS MORE STABLE HIGH PRESSURE OVER AREA. HOWEVER WITH ACTIVE NW FLOW ALOFT AND POSSIBLE LEFT OVER BOUNDARIES ...LATE AFT TSRA MAY BE POSSIBLE MAINLY FAR SOUTHEN CWA ON NORTHERN FRINGE OF THETA E RIDGE. FOR NOW WILL LEAVE SLGHT CHANCE IN SOUTH FOR THIS POSSIBLE SCENARIO ALONG WITH POSSIBLE ELEVATED CONVECTION LATE WITH LLVL JET. SAT AND SUN UPPER LOW CONTINUES TO SPIN ACROSS GR8 LAKES REGION WITH UPPER RIDGE AXIS BECOMING MORE N/S AND PUSHING INTO HIGH PLAINS AS UPPER TROF MOVES INTO EPAC. SURFACE RIDGE AXIS ACROSS CENTRAL DAKOTAS INTO NEB AND KEEPS THETA E RIDGE ACROSS FRONT RANGE ADJACENT PLAINS...WITH THIS SCENARIO WILL KEEP DRY FCST GOING...WITH TEMPERATURES WARMING. THETA-E RIDGE PUSHES EAST ON MON NITE WITH SURFACE LOW KICKING OUT OF HIGH PLAINS SO KEPT TSRA CHANCES. .LBF...NONE. DP
NEZ004>010-022>029-035>038-056>059-069>071-094-311030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 350 PM CDT WED JUL 30 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT WEAK SURFACE CONVERGENCE AND AFTERNOON HEATING WILL BE SUFFICIENT FOR ISOLATED THUNDERSTORMS...MAINLY SOUTH AND WEST OF VALENTINE AND NORTH PLATTE. INCREASING LOW LEVEL WINDS THIS EVENING AND OVERNIGHT MAY BE SUFFICIENT FOR A FEW STORMS TO APPROACH SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AS THE SURFACE HIGH DRIFTS EAST OF THE AREA...SOUTHEASTERLY FLOW AT THE SURFACE WILL ALLOW A RETURN OF MOISTURE TO THE HIGH PLAINS THURSDAY AFTERNOON. HEATING OF THE DAY...ON THURSDAY...AND THE APPROACH OF AN UPPER LEVEL DISTURBANCE...WILL SPARK SCATTERED THUNDERSTORMS. AT THIS TIME...THE BEST CHANCE FOR STORMS EXISTS NEAR AND EAST OF LINE FROM HAYES CENTER...IN HAYES COUNTY...TO BUTTE...IN BOYD COUNTY. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THESE THUNDERSTORMS. AN UPPER LEVEL DISTURBANCE ENTERING WESTERN PORTIONS OF THE OUTLOOK AREA ON SATURDAY WILL TRIGGER ISOLATED SHOWERS AND THUNDERSTORMS. RELATIVELY DRY NORTHWESTERLY FLOW ALOFT AND LIMITED INSTABILITY IS EXPECTED TO KEEP STORMS BELOW SEVERE LIMITS. LATE MONDAY...THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA BEHIND AN EXITING FRONTAL BOUNDARY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING...HOWEVER ACTIVATION MAYBE NECESSARY THURSDAY AFTERNOON. HIRSCH/MASEK
The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 09:00 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyWarnings in Nebraska, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370436.